Washington, 2002

Heavy Snow in Washington, December 26 to 27, 2002

December 26 to 27, 2002 · NWS OTX · 2 events in 2 counties and zones

Heavy snow fell across much of northern and central Washington starting the day after Christmas. 6".

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow fell across much of northern and central Washington starting the day after Christmas. Snowfall totals include: Mount Spokane Ski Area...10", Republic...6.2", 49 North Ski Area...10", and Chewelah...6".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 26, 3:10 AM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 26, 3:10 AM PST, 1 hour 50 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
310 AM PST THU DEC 26 2002

.SYNOPSIS...A SERIES OF MOIST PACIFIC STORM SYSTEMS WILL CROSS THE
REGION THROUGH THE NEXT FEW DAYS WITH MOUNTAIN SNOW AND VALLEY SNOW
AND RAIN. THE STRONGEST SYSTEM WILL PASS THROUGH LATE TONIGHT THROUGH
FRIDAY. IN ADDITION TO PRECIPITATION VERY WINDY CONDITIONS ARE
EXPECTED OVER THE COLUMBIA BASIN ON FRIDAY.

.DISCUSSION...
.TODAY THROUGH FRIDAY...VERY ACTIVE PATTERN WITH MANY HIGHLIGHTS TO
SORT THROUGH AND ORGANIZE THIS MORNING. TODAYS STORM SYSTEM WILL
CONSIST OF A WEAK WARM FRONT/COLD OCCLUDED FRONT PASSAGE THROUGH THE
FORECAST AREA. SNOW IS BEGINNING OVER THE NORTHEAST ZONES THIS
MORNING. MODEL SOUNDINGS AND CURRENT TEMPERATURE/DEW POINT SPREADS
SUGGEST MOSTLY SNOW WILL FALL NORTH OF THE PALOUSE UNTIL THE COLD
FRONT ENDS STEADY SNOW TO SNOW AND RAIN SHOWERS BY THIS AFTERNOON. A
QUICK 2 TO 3 INCHES OF SNOW EXPECTED IN THE SPOKANE/CDA AREA BEFORE
THIS HAPPENS AND WILL ISSUE WINTER WEATHER ADVISORY FOR SNOW THIS
MORNING. WILL EXTEND THE ADVISORY INTO THE VALLEYS OF THE CENTRAL
PANHANDLE MOUNTAINS ESPECIALLY THE I-90 CORRIDOR AS WELL. CURRENT
SNOW ADVISORIES IN THE IDAHO NORTHERN PANHANDLE MOUNTAINS AND THE
NORTHEAST WASHINGTON MOUNTAINS WILL CONTINUE THROUGH THIS MORNING.
COLD FRONT MOVING ONSHORE AT THIS TIME WILL SHUT DOWN ACCUMULATING
SNOW ON THE EAST SLOPES OF THE CASCADES AND THE OKANOGAN VALLEY AND
HIGHLANDS EARLY TODAY SO WILL ALLOW THOSE ADVISORIES/WARNINGS TO
EXPIRE WITH THIS MORNINGS ZONE ISSUANCE. TEMPERATURES TODAY WILL BE
MILD OVER THE LOWER BASIN IN THE WARM SECTOR BUT NOT BEYOND THE MID
30S NORTH OF INTERSTATE 90, THE LIKELY NORTHERNMOST EXTENT OF THE
WARM SECTOR.

TONIGHT A SURFACE BOMB APPROACHES THE WASHINGTON COAST WITH A MORE
CLASSIC WARM FRONT WITH STRONG WARM AIR ADVECTION PATTERN AND STRONG
UPPER LEVEL JET DYNAMICS MOVING INTO EASTERN WASHINGTON. CURRENT
WINTER STORM WATCH FOR THE NORTHERN ARC OF MOUNTAINS FRIDAY WILL BE
MOVED UP TO LATE TONIGHT THROUGH FRIDAY. THESE MOUNTAINS WILL SEE
FAVORABLE UPSLOPE OROGRAPHICS FROM THE MID LEVEL SOUTHWEST WINDS
FEEDING A PRECIPITABLE WATER FETCH INTO THE SLOPES. LIKELY A
SIGNIFICANT VALLEY RAIN EVENT. FREEZING LEVEL UNCERTAINTY IS THE MAIN
REASON TO HOLD OFF ON LAUNCHING A WARNING FOR THE MOUNTAINS AT THIS
TIME. WITH STRONG WARM FRONT FREEZING LEVEL MAY CLIMB TOO HIGH TO
KEEP THE NEAR CERTAIN PRECIPITATION SNOW LONG ENOUGH TO ACHIEVE
WARNING CRITERIA. ANOTHER OCCLUDED COLD FRONT WILL CAUSE THE FREEZING
LEVEL TO DECREASE AGAIN LATER IN THE DAY. WILL PUNT THIS DECISION TO
DAY SHIFT TO INSPECT FURTHER MODEL RUNS FOR CONSISTENCY. I WILL ISSUE
A SNOW ADVISORY FOR THE EAST SLOPES OF THE CASCADES TONIGHT AS THE
STRONGEST UPPER DYNAMICS, WARM ADVECTION LIFT AND DEEPEST MOISTURE
WILL OVERRUN THIS ZONE. BY FRIDAY AFTERNOON POST COLD FRONT WESTERLY
FLOW MAY CAUSE HEAVY SNOW IN THE CENTRAL PANHANDLE MOUNTAINS AND WILL
ISSUE A WATCH HERE TO COVER THIS POSSIBILITY.

ON FRIDAY AS THE SURFACE LOW TRACKS ACROSS SOUTHERN BC GRADIENT
BECOMES FAVORABLE FOR VERY WINDY CONDITIONS ACROSS THE BASIN
AUGMENTED BY 50KT 850MB WINDS ALOFT. AT LEAST WIND ADVISORY CRITERIA
PROBABLE BUT WILL HOLD OFF AT THIS TIME FROM ISSUING THE ADVISORY
SINCE ONSET NOT LIKELY UNTIL 36 HOURS FROM NOW. WILL NONETHELESS HIT
THE WINDS HARD IN THE ZONE. /FUGAZZI

.SATURDAY THROUGH WEDNESDAY...THE WEST COAST BECOMES UNDER A SOMEWHAT
ZONAL FLOW WITH EMBEDDED WAVES DURING THE EXTENDED PERIOD. WAVES WILL
BE DIFFICULT TO TIME WITH THE CURRENT MODEL RUNS DUE TO VARIANCE OVER
THE PAST FEW RUNS. THEREFORE WE WILL PROBABLY SEE SOME PRECIPITATION
EACH DAY...SUNDAY THROUGH WEDNESDAY. NO CHANGES TO THE CURRENT
FORECAST. TEMPERATURES WILL RUN NEAR NORMAL THROUGH THE PERIOD. /TC

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 035/030/037/030/036 8675
COE 035/030/037/030/037 9685
PUW 038/029/038/034/040 7565
LWS 043/036/045/034/044 5455
CQV 035/029/034/028/036 9695
SPT 033/028/033/028/035 9696
WWP 033/027/031/028/035 9686
EAT 037/033/039/029/036 3563
MWH 039/032/041/030/039 3353
OMK 037/031/035/025/034 4375

.OTX...WINTER WEATHER ADVISORY FOR SNOW THIS MORNING WAZ036 AND
       IDZ002 (SPOKANE/CDA AREA)
    ...SNOW ADVISORY TODAY FOR VALLEYS OF IDZ004 CENTRAL PANHANDLE
       MOUNTAINS MAINLY NORTH PART.
    ...SNOW ADVISORY THIS MORNING IDZ001 AND WAZ037 (N PANHANDLE AND
       NE WASHINGTON MOUNTAINS).
    ...SNOW ADVISORY TONIGHT FOR WAZ042 (EAST SLOPES OF THE CASCADES)
    ...WINTER STORM WATCH WAZ037, WAZ038, IDZ001 LATE TONIGHT THROUGH
       FRIDAY AND IDZ004 DURING DAY FRIDAY (NORTHERN WASHINGTON
       MOUNTAINS AND PANHANDLE MOUNTAINS)
Hazardous weather outlook, Dec 25, 8:00 PM PST, 9 hours before
IDZ001>004-026-027-WAZ031>038-041>044-261430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
800 PM PST WED DEC 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND
NORTHERN IDAHO.

.DAY ONE...

A HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE OKANOGAN HIGHLANDS FOR
TONIGHT. A HEAVY SNOW WARNING CONTINUES FOR THE OKANOGAN VALLEY FOR
TONIGHT. A SNOW ADVISORY HAS BEEN ISSUED FOR THE NORTHERN IDAHO
PANHANDLE AND THE NORTHEAST WASHINGTON MOUNTAINS FOR LATE TONIGHT
AND THURSDAY. A WINTER WEATHER ADVISORY FOR SNOW CONTINUES FOR THE
EAST SLOPES OF THE WASHINGTON CASCADES FOR TONIGHT. SNOWFALL
ACCUMULATIONS OF 2 TO 5 INCHES IN THE VALLEYS WITH 5 TO 8 INCHES IN
THE MOUNTAINS CAN BE EXPECTED. SEE THE LATEST WINTER WEATHER BULLETIN
(WWUS46 KOTX WSWOTX) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR SIGNIFICANT MOUNTAIN SNOW EXISTS FRIDAY
OVER THE MOUNTAINS OF NORTHEAST WASHINGTON AND THE NORTHERN IDAHO
PANHANDLE MOUNTAINS. A WINTER STORM WATCH HAS BEEN ISSUED FOR THIS
POTENTIAL EVENT. FOR ADDITIONAL DETAILS PLEASE REFER TO THE LATEST
WINTER WEATHER BULLETIN WWUS46 KOTX WSWOTX.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Stevens/Pend Oreille/X N Spokane

When
December 26, 5:00 AM PST to December 27, 5:00 AM PST
Where
Stevens/Pend Oreille/X N Spokane forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Ne Okanogan/Ferry

When
December 26, 5:00 AM PST to December 27, 5:00 AM PST
Where
Ne Okanogan/Ferry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2002Every state in 2002This day in weather historyWarnings in Washington, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327357, 5327358.